Kansas, 2013

Hail and Damaging Winds in Kansas, May 30, 2013

May 30, 2013 · NWS GID · 3 events in 2 counties and zones

Scattered thunderstorms developed early, near midday, over northwestern Kansas on this Thursday. These storms formed a common cold pool and spread eastward, mostly along Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed early, near midday, over northwestern Kansas on this Thursday. These storms formed a common cold pool and spread eastward, mostly along Interstate 70. However, some ancillary storms formed over North Central Kansas, between 3:30 and 4 pm CDT. Some storms merged over Osborne County, and intensified. The newly consolidated storm cluster become the strongest storm in the area, between 4 and 5 pm CDT. As the storm moved from Osborne County into Mitchell County it produced mostly sub-severe wind and hail. However, there were two reports of estimated wind gusts of 60 mph, near Tipton and Hunter.

A deep 991 mb surface low pressure system was over the Dakotas. These storms formed behind a cold front that moved through earlier in the day. Temperatures were in the middle 70s, with dewpoints falling through the 50s. Instability was weak with MLCAPE between 500 and 1000 J/kg. Deep layer shear was just below 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 3:01 PM CST, 9 minutes earlier.

Area forecast discussion, May 30, 3:01 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 400 PM CDT THU MAY 30 2013

TODAY AND TONIGHT...PRIMARY FORECAST CONCERN WILL CENTER AROUND
THUNDERSTORM CHANCES THIS AFTERNOON AND AGAIN TOMORROW AFTERNOON
WITH COLD 500MB TEMPERATURES OF -16C TO -17C THIS AFTERNOON AND
EXPECTED TO BE -16C TO -19C FRIDAY AFTERNOON. THE ATMOSPHERE HAS
DESTABILIZED WITH AFTERNOON SUNSHINE AND SFC HEATING AIDED BY COLD
AIR ALOFT. THIS HAS ALLOWED THUNDERSTORMS TO FORM ACROSS OUR WESTERN
CWA AND POINTS WEST FROM THERE DESPITE SFC DEWPOINTS THAT ARE A GOOD
10F LOWER IN MANY PLACES TODAY. THESE THUNDERSTORMS ARE DIURNALLY
DRIVEN AND THUS WILL BEGIN TO DIE DOWN AND SHOULD DIE OUT ALL
TOGETHER LATER THIS EVENING ONCE WE LOSE OUR SFC HEATING AS THE SUN
LOWERS AND SETS. ML CAPE VALUES THIS AFTERNOON OF 500 TO 1000 J/KG
ALONG WITH STEEP LOW LEVEL LAPSE RATES OF 8C TO 9C...AND DECENT MID
LEVEL LAPSE RATES OF 7C TO 8C...WILL BE SUFFICIENT FOR DEVELOPING A
FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
PENNIES AND SOME 40 TO 50MPH WIND GUSTS. AGAIN...THE STRONGEST
STORMS WILL BE LATE THIS AFTERNOON WITH WEAKENING THUNDERSTORMS BY
LATER THIS EVENING.

FRIDAY...THE SET UP IS VERY SIMILAR TO TODAY WITH COLD 500MB AIR
ALOFT AS THE 500MB LOW SLOWLY TRACKS ACROSS SOUTH DAKOTA. THE
FORECAST MODELS ARE NOT INDICATING MUCH IF ANY PRECIPITATION ON
FRIDAY...BUT FEEL THAT AFTERNOON HEATING WILL BE SUFFICIENT TO KICK
OFF A FEW ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PRIMARILY
NEBRASKA DUE TO THE COLD AIR ALOFT. FORECAST MODELS DID NOT HANDLE
THIS AFTERNOONS CONVECTION THAT WELL AND BELIEVE THAT WE COULD SEE
SOMETHING VERY SIMILAR TOMORROW. SO NOT EXPECTING ANYTHING
WIDESPREAD...BUT A FEW ISOLATED SHOWERS AND THUNDERSTORMS DO AGAIN
SEEM POSSIBLE FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM CDT THU MAY 30 2013

AT THE START OF THE LONG TERM PERIOD...MODELS ARE IN PRETTY GOOD
AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN. THE MAIN UPPER LEVEL
LOW PRESSURE SYSTEM WHICH HAS BEEN RESPONSIBLE FOR THE ACTIVE
WEATHER AROUND HERE LATELY CONTINUES TO SLOWLY DRIFT EAST...BECOMING
MORE PHASED IN TIME WITH ADDITIONAL ENERGY SLIDING SOUTH OUT OF
CANADA AND TRANSITIONING TO MORE OF AN OPEN WAVE.  THIS WAVE LOOKS
TO MAKE ITS FINAL PUSH THROUGH THE REGION LATE FRIDAY NIGHT AND
THROUGH THE DAY ON SATURDAY...STILL BRINGING THE POTENTIAL FOR SOME
PRECIPITATION...AND PRIMARILY AFFECTING THE NORTHERN HALF OR SO OF
THE CWA.  THIS WILL ALSO BRING A REINFORCING COLD FRONT THROUGH THE
REGION...HELPING TO PUSH THE BETTER MOISTURE OFF TO THE EAST OF THE
CWA...AS WELL AS THE BETTER INSTABILITY...SO KEPT THE THUNDER
MENTION OUT OF THE FORECAST FRI NIGHT/SAT.  NORTHWESTERLY FLOW
BUILDING IN THE UPPER LEVEL BEHIND THIS DISTURBANCE EXPECTED TO KEEP
THE FORECAST DRY THROUGH SUNDAY NIGHT.  AT THE SURFACE...PRESSURE
RISES AND CAA BEHIND THE FRONT WILL BRING A COOLER AND BREEZY DAY TO
THE CWA FOR SATURDAY...WITH NORTHWEST WINDS IN THE 20 TO 25 MPH
RANGE EXPECTED.  SFC HIGH PRESSURE SETTLING IN ACROSS THE REGION ON
SUNDAY WILL BRING LIGHT WINDS.  SATURDAY LOOKS TO BE THE COOLEST OF
THE LONG TERM PERIOD...WITH HIGHS FORECAST TO TOP IN THE 60S TO NEAR
70 DEGREES...WHILE WARMER AIR BUILDING BACK IN FROM THE WEST WILL
ALLOW TEMPS TO CLIMB BACK INTO THE 70S.

LOOKING AHEAD TO THE MONDAY THROUGH THURSDAY TIMEFRAME...THE PATTERN
BECOMES INFLUENCED BY ANOTHER UPPER LEVEL LOW PRESSURE WHICH WILL
BRING ADDITIONAL THUNDERSTORM CHANCES.  BY 12Z MONDAY...MODELS ARENT
IN TOO BAD OF AGREEMENT WITH THE PLACEMENT OF THE MAIN LOW...OVER
WRN TO CENTRAL PORTIONS OF MONTANA.  WHILE THE FIRST HALF OF THE DAY
ON MONDAY LOOKS LIKE IT MAY BE DRY...THERE IS SOME QUESTION DURING
THE AFTERNOON AS LIFT BEGINS TO INCREASE AHEAD OF THIS SYSTEM WITH
THUNDERSTORM POTENTIAL...SO KEPT POPS ON THE LOW SIDE.  THROUGH THE
REST OF THE PERIOD...THIS LOW GRADUALLY MAKES ITS WAY
EAST...BRINGING AT LEAST THE CHANCE FOR THUNDERSTORMS TO THE CWA
EACH DAY.  AT THIS POINT IN TIME...TUESDAY IS THE DAY THAT MODELS
ARE ALSO SHOWING A MORE NOTABLE SURFACE COLD FRONT PUSHING THROUGH
THE CWA...SOMETHING TO KEEP AN EYE IN THE COMING DAYS.  NO
SIGNIFICANT CHANGES WERE MADE TO TEMPS THROUGH THIS
PERIOD...GENERALLY IN THE MID 70S TO LOWER/MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1243 PM CDT THU MAY 30 2013

THE WIND WILL REMAIN UNCHANGED THROUGH THE AFTERNOON WITH A BREEZY
SOUTHWEST WIND EXPECTED. CU CLOUDS ARE FORMING DUE TO AFTERNOON
HEATING AND MAY SEE A FEW SHOWERS OR AN ISOLATED THUNDERSTORM IN
THE VICINITY OF KGRI...BUT CHANCES ARE TOO LOW TO INCLUDE THUNDER
IN THE TAF AT THIS TIME...BUT THUNDER MAY BE ADDED WITH LATER UPDATES.
THE WIND WILL VEER TO A MORE WESTERLY DIRECTION LATER THIS EVENING
AND REMAIN OUT OF THE WEST ON FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...ADO
AVIATION...WESELY
Hazardous weather outlook, May 30, 3:06 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT THU MAY 30 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
406 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG WITH
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS MONDAY THROUGH
WEDNESDAY. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, May 30, 2:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU MAY 30 2013

NEZ072-073-082-083-302030-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
303 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
NORTHWESTERN HARLAN...SOUTHERN GOSPER AND NORTHERN FURNAS COUNTIES
UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 34 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARAPAHOE...
  BERTRAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 10010 4042 10010 4044 10010 4045 10006
      4044 9999 4048 9998 4055 9953 4028 9951
      4028 10014 4035 10015
TIME...MOT...LOC 2004Z 261DEG 21KT 4035 10003

ADO
Special weather statement, May 30, 2:15 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT THU MAY 30 2013

NEZ073-302045-
PHELPS NE-
315 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS COUNTY UNTIL 345 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOMIS...OR 8 MILES WEST OF HOLDREGE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDREGE...
  LOOMIS...
  ATLANTA...
  FUNK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4052 9964 4062 9918 4036 9918 4035 9919
      4035 9964
TIME...MOT...LOC 2015Z 260DEG 21KT 4044 9952
Special weather statement, May 30, 2:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT THU MAY 30 2013

NEZ072-073-082-083-302115-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
331 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
NORTHWESTERN HARLAN...SOUTHERN GOSPER AND NORTHERN FURNAS COUNTIES
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 33 MILES WEST OF HOLDREGE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARAPAHOE...
  EDISON...
  OXFORD...
  ATLANTA...
  LOOMIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4052 9948 4020 9946 4024 10008 4042 10008
TIME...MOT...LOC 2031Z 268DEG 23KT 4033 9996
Local storm report, May 30, 2:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 SE BERTRAND           40.49N 99.58W
05/30/2013  E0.75 INCH       PHELPS             NE   TRAINED SPOTTER

&&

ODER
Special weather statement, May 30, 3:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT THU MAY 30 2013

KSZ017-018-302145-
OSBORNE KS-ROOKS KS-
400 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE AND EASTERN ROOKS
COUNTIES UNTIL 445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CODELL...OR 35 MILES SOUTH
OF PHILLIPSBURG...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NATOMA...
  OSBORNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3950 9863 3917 9859 3916 9922 3936 9923
TIME...MOT...LOC 2100Z 263DEG 23KT 3927 9911

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Osborne

When
May 30, 3:10 PM CST to 3:30 PM CST
Where
Osborne County, 13 mi SSW of Osborne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.256, -98.793

Thunderstorm Wind, Osborne

When
May 30, 3:37 PM CST
Where
Osborne County, 12.3 mi SE of Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.304, -98.537

Wind gusts estimated at 60 mph were reported.

Thunderstorm Wind, Mitchell

When
May 30, 3:42 PM CST
Where
Mitchell County, Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.230, -98.400

Wind gusts estimated at 60 mph were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450068, 450069, 450070.